Saturday, September 25, 2010

MRI and necrosis

Yesterday Mikayla had an MRI on her shoulders to determine if in fact she does have necrosis at the joint and if so what is the extent of the damage. My "stand-in" doctor did not elaborate much other that in short saying that it happens in some patients and that it is basically the loss of blood supply to the bone. Today after several hours of digging I stubble upon this - Some complications and side effects can persist for a long time or may not occur until months or years after the transplant. These include:

Graft-versus-host disease (GVHD), which can occur in allogeneic (donor) transplants. This happens when the donor immune system cells attack tissues of the patient's skin,
liver, and digestive tract. Symptoms can include weakness, fatigue, dry mouth, rashes, nausea, diarrhea, yellowing of the skin and eyes (jaundice), and muscle aches. In severe cases, GVHD can be life-threatening. GVHD is often described as either acute or chronic, based on how soon after the transplant it begins. Drugs that weaken the immune system are often given to try to keep GVHD under control.

Damage to the lungs, causing shortness of breath

Damage to the ovaries in women, causing infertility and loss of menstrual periods

Damage to the thyroid gland that causes problems with metabolism

Cataracts (damage to the lens of the eye that can affect vision)

Bone damage called aseptic necrosis (where the bone dies because of poor blood supply). If damage is severe, the patient will need to have part of the bone and the joint replaced.

All the BOLD items Mikayla seems to have or have had. Most likely her ovaries have been damaged, but the doctors say we will look into that later as it really has no implications on her health and she is still just a child. As far as cataracts go I don't think Mikayla has any vision problems. I don't recall any tests of her thyroid other than the doctors feel her neck in clinic visits to check for swelling.

Back to the necrosis. A research paper From Lariboisi`ere Hospital, Paris, France suggests that it is a problem that is related to the occurrence
of graft-versus-host disease. This is a multi-organ
syndrome, rather similar to a collagen-vascular disease. It
results from a systemic immune reaction by the donor cells
against host cells. Atkinson (1990) considers that graft-versus-host
disease treated with continuous steroid is the principal risk
factor for late infections. It may also be an important cause
of functional impairment by causing sclerodermatous skin
changes, joint stiffness, muscular dystrophy and polyneuropathies
(Kolb and Bender-G¨otze 1990). In other words, it's not the GVHD that is the cause, it's the steroids used to treat the GVHD. They go on to say that decompression does not have any advantage in delaying the need for joint replacement and it should be bypassed to reduce the risk of infections due to surgery.

I think our decision ahead seems much bigger than originally thought. Doing a joint replacement at a young age will mean that she will need more replacements as she ages into an adult. However, if she is left untreated or treated with decompression we really are not doing her any justice. Her sight of necrosis is not that common. Most happen at the hip. On her next appointment we discuss what is what about her shoulders and we will insist on finding out if necrosis is also occurring at the hip. Necrosis is an evil word...

2 comments:

  1. It's good to know that there are medicines that are restricted as vicodin, Hydrocodone, Lortab, which are of great help to control chronic pain and that physicians after a thorough evaluation the patient prescribed to improve the quality of life of each. Findrxonline I report that these drugs are used for chronic pain such as cancer, fibromyalgia, Parkinson's, arthritis, back pain, among many others, but also should have an appropriate cost for people who need not spend too money on them.

    ReplyDelete
  2. i am so sorry to see that mikayla is haveing these issues to deal with. it seems that these poor children never get a break.They are always having side effects to all these drugs they have to take to save them from cancer.We send you guys our live and prayers and know that you are not alone.stay strong mommy and daddy,Mikayla is such a fighter!!!

    ReplyDelete